Arkansas, 2008

Flash Flooding and Hail in Arkansas, March 31, 2008

March 31, 2008 · NWS TSA · 6 events in 3 counties and zones

Flash flooding and severe thunderstorms occurred over the northwest corner of Arkansas during the afternoon and evening hours of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Flash flooding and severe thunderstorms occurred over the northwest corner of Arkansas during the afternoon and evening hours of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 31, 8:52 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 31, 8:52 AM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
952 AM CDT MON MAR 31 2008

.UPDATE...

WIDESPREAD SIGNIFICANT SEVERE WEATHER IS EXPECTED ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS TODAY...WITH TORNADOES POSSIBLE.

HAVE ALREADY HAD ONE ROUND OF SEVERE HP SUPERCELLS THIS
MORNING...AND MORE STORMS ARE BEGINNING TO DEVELOP ALONG THE
SURFACE BOUNDARY JUST WEST OF THE FA. FRONT LOCATED FROM THE
SOUTHWEST CORNER OF OKLAHOMA...TO JUST WEST OF PONCA CITY...AND UP
INTO EASTERN KANSAS AT 930AM. VERY STRONG WIND SHEAR WILL BE
PLENTY FOR ROTATING STORMS...WITH BETTER DIRECTIONAL SHEAR AHEAD
OF THE SURFACE LOW WHERE WINDS WILL BE ABLE TO BACK. THEREFORE...PLACEMENT
OF SURFACE/MESO LOW WILL DETERMINE WHERE THE HIGHEST THREAT FOR
LONG-LIVED/LARGE TORNADOES WILL BE. HOWEVER...ENVIRONMENT WILL
SUPPORT A TORNADO THREAT JUST ABOUT EVERYWHERE TODAY.

HAVE UPDATED FLASH FLOOD WATCH TO INCLUDE A PORTION OF NORTHEAST
OKLAHOMA DUE TO THE HEAVY RAINFALL THAT FELL OVERNIGHT/EARLY THIS
MORNING ACROSS THIS AREA. HIGH RAINFALL RATES AND TRAINING OF
STORMS WILL OCCUR THROUGH THE REMAINDER OF THE MORNING AND INTO
THIS EVENING.

HAVE NOT MADE ANY BIG CHANGES TO GOING FORECAST...THOUGH SCATTERED
SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT/DRY LINE THIS MORNING
AND AFTERNOON MAY HAVE A LOCALIZED AFFECT ON TEMPERATURES. THIS
PREFRONTAL ACTIVITY SO FAR HAS BEEN LESS THAN MODELS HAVE BEEN
INDICATING...AND THIS WOULD SHIFT THE INSTABILITY GRADIENT MUCH
FURTHER EAST THAN MODELS SHOW. STILL ANTICIPATE DISCRETE
SUPERCELLS INITIALLY THROUGH THE MORNING AND AFTERNOON...WITH A TRANSITION
TO A SQUALL LINE ALONG THE FRONT LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 404 AM CDT MON MAR 31 2008/

DISCUSSION...
A WELL ADVERTISED VERY ACTIVE WEATHER DAY IS ON TAP FOR THE FORECAST
AREA TODAY. CURRENTLY... LONG-LIVED SEVERE SUPERCELLS HAVE
TRAVELED ACROSS CENTRAL OKLAHOMA AND ARE ENTERING OSAGE...
PAWNEE... AND CREEK COUNTIES. THIS ACTIVITY WILL CLEAR THE AREA IN
THE NEXT COUPLE OF HOURS. ALL ATTENTION THEN TURNS TO THIS
AFTERNOON.

A POTENT UPPER TROUGH WILL TRAVERSE THE PLAINS TODAY... WITH ASSOCIATED
SURFACE FEATURES FOCUSING MUCH OF THE SEVERE WEATHER THREAT SQUARELY
ON THE TSA FORECAST AREA.

A VERY MOIST AND UNSTABLE AIRMASS WILL RESIDE ACROSS THE REGION
SOUTH OF AN APPROACHING COLD FRONT AND EAST OF A DRYLINE. FAIRLY STRONG
AFTERNOON SURFACE HEATING... A MID LEVEL JET STREAK TRAVERSING THE
REGION... COMBINED WITH A SURFACE LOW TRACKING FROM SOUTHERN KANSAS
NORTH-EASTWARD WILL SET THE STAGE FOR SEVERE STORMS TO DEVELOP
ACROSS OUR AREA. THIS WILL LIKELY BE IN THE FORM OF DISCREET
SUPERCELLS. IN ADDITION... A SECONDARY SURFACE LOW DEVELOPING TO OUR
SOUTHWEST WILL CAUSE LOW LEVEL WINDS TO BACK... ELEVATING THE THREAT
FOR TORNADOES.

IN ADDITION... THERE WILL LIKELY BE WIDESPREAD HEAVY RAINFALL WITH
THE THREAT FOR FLASH FLOODING... ESPECIALLY ACROSS SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS... WHERE 2 TO 3 INCHES OF RAIN
FELL YESTERDAY. A FLASH FLOOD WATCH WILL BE FORTHCOMING FOR THAT
AREA.

THE FRONT WILL MOVE THROUGH THE REGION THIS EVENING... LIKELY PROVIDING
THE FOCUS FOR A SEVERE SQUALL LINE AS IT PASSES. PLEASE REFER TO OUR
LATEST HAZARDOUS WEATHER OUTLOOK AND SHORT TERM FORECAST PRODUCTS FOR THE
LATEST INFORMATION AS THIS WEATHER EVENT DEVELOPS TODAY.

IN THE WAKE OF THIS SYSTEM... CALM WEATHER WILL PREVAIL FOR A COUPLE
OF DAYS. BY LATE WEDNESDAY INTO THURSDAY... ANOTHER POTENT UPPER
TROUGH WILL TRAVERSE THE SOUTHERN PLAINS. AT THE MOMENT... THIS
SYSTEM IS PROGGED TO HAVE ITS SIGHTS SET ON OUR AREA AND COULD VERY
WELL PROVIDE ANOTHER ROUND OF SEVERE WEATHER FOR THE REGION. STAY
TUNED... MID-WEEK FORECASTS WILL BE UPDATED AS NEW INFORMATION
BECOMES AVAILABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  43  58  40 /  80  40   0  10
FSM   72  51  62  42 /  90  70  10  10
MLC   74  49  62  45 /  90  50   0  10
BVO   74  40  62  39 /  80  30   0  10
FYV   69  45  57  39 /  90  70   0  10
BYV   68  43  57  36 /  90  70   0  10
MKO   72  46  58  42 /  90  50   0  10
MIO   69  40  57  38 /  90  40   0  10
F10   73  47  59  43 /  80  40   0  10
HHW   75  62  66  50 /  70  50  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ067-OKZ068-OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...03
LONG TERM....12
Hazardous weather outlook, Mar 31, 12:21 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
121 PM CDT MON MAR 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
121 PM CDT MON MAR 31 2008

...SIGNIFICANT SEVERE WEATHER LIKELY THIS AFTERNOON AND EVENING
WITH THE THREAT FOR TORNADOES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
        RISK...SIGNIFICANT.
        AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
        ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST
        CENTRAL ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ENTIRE AREA ALONG AND SOUTH OF I44.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA EARLY THIS
        AFTERNOON...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS LATER
        THIS AFTERNOON AND EVENING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ENTIRE AREA ALONG AND SOUTH OF I44.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SEVERE THUNDERSTORMS WERE ONGOING THIS AFTERNOON ALONG AND AHEAD OF
A COLD FRONT...WHICH WAS LOCATED NEAR INTERSTATE 44 AT 1 PM. STRONG
LOW LEVEL WINDS WILL CONTINUE TO ENHANCE LIFT AND CREATE STRONG WIND
SHEAR OVER THE REGION THROUGH THE AFTERNOON AND EVENING
HOURS...AND WITH A VERY UNSTABLE AIRMASS IN PLACE...SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE
EASTWARD MOVING COLD FRONT. ADDITIONAL DISCRETE SUPERCELLS WILL
DEVELOP ALONG A DRY LINE FURTHER WEST OF THE AREA...AND MAY MOVE
INTO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS LATER THIS
AFTERNOON AND EVENING. A SURFACE LOW DEVELOPING OVER SOUTHWEST
OKLAHOMA WILL MOVE EAST AS WELL...CAUSING LOW LEVEL WINDS TO BACK
TO THE SOUTH ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THIS
WILL ENHANCE THE TORNADO THREAT WITH ANY DISCRETE SUPERCELLS THAT
DEVELOP ALONG OR AHEAD OF THE COLD FRONT AND DRY LINE. THE GREATEST
THREAT FOR TORNADOES...INCLUDING A FEW STRONG LONG TRACK
TORNADOES...WILL BE ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS IN
THE AREA CLOSEST TO THE TRIPLE POINT AND EAST OF THE SURFACE LOW.
HOWEVER...THE ENTIRE AREA AHEAD OF THE COLD FRONT WILL HAVE SOME TORNADO
THREAT THIS AFTERNOON THROUGH THIS EVENING. DUE TO THE VERY MOIST
LOW LEVELS...HP SUPERCELLS ARE LIKELY...WHICH MAY MAKE IT
DIFFICULT TO SEE TORNADOES. RESIDENTS ARE URGED TO REMAIN ALERT
AND TAKE IMMEDIATE ACTION WHEN WARNINGS ARE ISSUED FOR THEIR AREA.
IN ADDITION TO THE TORNADO THREAT...VERY LARGE AND DAMAGING HAIL
WILL BE POSSIBLE.

THE STORMS TODAY WILL BE EFFICIENT RAIN PRODUCERS...SO THE THREAT
FOR VERY HEAVY RAINFALL WILL CONTINUE AS WELL. AREAS THAT RECEIVED
EXCESSIVE RAINFALL EARLIER TODAY AND YESTERDAY WILL BE AT A
PARTICULAR RISK FOR FLASH FLOODING. PLEASE REFER TO THE LATEST FLASH
FLOOD WATCH /OKCFFATSA/.

THE SEVERE WEATHER MODE WILL EVOLVE INTO MORE OF A LINEAR SQUALL
LINE THREAT THIS EVENING AS THE COLD FRONT MOVES SOUTHWARD THROUGH
THE REGION. LARGE HAIL WILL REMAIN A THREAT...ALONG WITH DAMAGING
STRAIGHT LINE WINDS AND HEAVY RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED. RESIDENTS SHOULD CONTINUE TO
MONITOR THIS SITUATION VERY CLOSELY. ADDITIONAL WATCHES AND WARNINGS
WILL CONTINUE TO BE ISSUED THIS AFTERNOON AND EVENING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM...HIGH WIND...AND HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
GUSTY WINDS BEHIND TODAYS COLD FRONT WILL CONTINUE ON TUESDAY. ANOTHER
POTENT UPPER TROUGH WILL APPROACH THE REGION LATE WEDNESDAY INTO
THURSDAY. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE AS
ANOTHER COLD FRONT MOVES INTO A MOIST AND UNSTABLE AIRMASS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CLOSELY MONITOR FORECASTS FOR THE LATEST
INFORMATION REGARDING THIS NEXT POSSIBLE SEVERE WEATHER EVENT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 31, 12:42 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
142 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             STONEBLUFF              35.89N 95.74W
03/31/2008  E0.75 INCH       WAGONER            OK   PUBLIC

&&
Local storm report, Mar 31, 12:47 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
147 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     COWETA                  35.95N 95.65W
03/31/2008                   WAGONER            OK   BROADCAST MEDIA

            SEVERAL ROOFS DAMAGED...TREES DOWN.

&&
Local storm report, Mar 31, 1:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
206 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      LEONARD                 35.92N 95.80W
03/31/2008                   TULSA              OK   PUBLIC

            HIGHWAY 64 FLOODED IN LEONARD.

0200 PM     FLASH FLOOD      STONEBLUFF              35.89N 95.74W
03/31/2008                   WAGONER            OK   PUBLIC

            HIGHWAY 64 FLOODED IN STONEBLUFF.

&&
Local storm report, Mar 31, 1:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
217 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLASH FLOOD      COWETA                  35.95N 95.65W
03/31/2008                   WAGONER            OK   EMERGENCY MNGR

            WIDE SPREAD FLASH FLOODING

&&

DMJ
Local storm report, Mar 31, 1:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
225 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             7 N PHAROAH             35.52N 96.12W
03/31/2008  E1.00 INCH       OKFUSKEE           OK   EMERGENCY MNGR

            QUARTER HAIL REPORTED IN SUNRISE.

0220 PM     HAIL             COWETA                  35.95N 95.65W
03/31/2008  E1.00 INCH       WAGONER            OK   AMATEUR RADIO

            QUARTER HAIL REPORTED AT THE TURNPIKE GATE IN COWETA.

&&
Local storm report, Mar 31, 1:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
226 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      BEGGS                   35.74N 96.07W
03/31/2008                   OKMULGEE           OK   EMERGENCY MNGR

            TURKEY CREEK BETWEEN THE CITY OF SLICK AND BEGGS IS OUT
            OF ITS BANKS

&&

DMJ

The radar

The Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood. Local standard time, as filed.

Hail, Benton

When
March 31, 1:30 PM CST
Where
Benton County, Gentry
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.270, -94.480

Flash Flood, Benton

When
March 31, 3:00 PM CST to 5:00 PM CST
Where
Benton County, Gallitin to 3 mi S of Siloam Spgs
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.200, -94.430

Heavy rain caused numerous rural roads to be flooded. City streets in Siloam Springs also had to be closed due to high water.

Flash Flood, Washington

When
March 31, 3:00 PM CST to 5:00 PM CST
Where
Washington County, 2 mi N of Springdale to 2 mi W of Springdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.209, -94.130

Heavy rain caused numerous streets to be closed due to high water. Some water rescues were performed.

Hail, Washington

When
March 31, 4:15 PM CST
Where
Washington County, 7 mi SE of Strickler
Measured
0.75 in hail
Reported by
Public
Coordinates
35.758, -94.242

Hail, Crawford

When
March 31, 4:15 PM CST
Where
Crawford County, 4 mi N of Chester
Measured
0.75 in hail
Reported by
Public
Coordinates
35.738, -94.180

Hail, Crawford

When
March 31, 4:22 PM CST
Where
Crawford County, Mulberry
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.500, -94.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87899, 87906, 87907, 87901, 87903, 87904.